Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 285, NWS Sioux Falls, SD

June 10, 2004Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2004, 11:18 PM CDT for Hutchinson County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 11:18 PM CDT (04:18 UTC)
Expired
Jun 10, 2004, 11:45 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS53 KFSD 110418
SVRFSD
SDC067-110445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARKSTON...OR ABOUT 28
  MILES SOUTH OF MITCHELL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON AROUND 1130 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4339 9806 4323 9794 4332 9745 4349 9747

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 10, 8:30 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT THU JUN 10 2004

.DISCUSSION...

CRNT TOR WATCH IN CNTRL SD WL LIKELY BE REPLACED WITH A NEW WW
SHORTLY FOR AREAS FURTHER EWD INTO THE FSD FA. ATTM...SUPERCELL
CLUSTERS HAVE MERGED INTO A LINE OF STRONG TO SVR TS FM N CNTRL SD
TO N CNTRL KS. IN THE PAST FEW 88D SCANS...THERE HAS BEEN SOME
PROGRESSIVE EWD MOVEMENT OF THIS LINE...WHILE THE INDIVIDUAL CELLS
CONT TO MOV NEARLY STRAIGHT NWD. INCREDIBLY STRONG DIR WIND SHEAR
EXISTS PER THE RUC40 AND META SNDGS THIS EVENING OVER THE FAR WRN
FSD FA...BUT WITH MINIMAL SPEED SHEAR. MODERATE INSTABILITY IS ALSO
RELAVENT ACRS THE WEST. MY MAIN CONCERN ATTM IS STILL A THREAT FOR
SOME POCKETS OF LARGE HAIL HERE AND THERE...MAYBE AS A STORM CATCHES
AN UPDRAFT. WITH THE SNDGS AS SATURATED AS THEY ARE AS THE EVENING
AND NIGHTTIME PROGRESSES...A THREAT OF A WET MICROBURST COULD ALSO
BE A POSSIBILITY...HOWEVER THE LOW LVL FLOW IS SE...THEN SSE FM THE
SFC TO 2 KM AGL. THEREFORE THOUGHTS ATTM ARE NOT TO EXPECT
WIDESPREAD STRONG WINDS TRANSLATING DOWN TO THE SFC...HOWEVER THIS
AFOREMENTIONED STRONG DIR WIND SHEAR COULD PRODUCE THE HAILERS.

GOING FCST IS IN GOOD SHAPE ATTM. NOT SURE IF I WILL BE SENDING AN
UPDATE TO THE ZFP TEXT OTHER THAN TO INCLUDE THE NEW WW. GOING GRIDS
LOOK TO HAVE AN EXCELLENT HANDLE ON THE PROGRESSION OF THIS TS LINE.
HAVE TWEAKED A FEW MINOR PARAMTERS AND UPLOADED THEM INTO THE
GRIDDED DATABASE ALREADY...SUCH AS TEMPS AND DEW PTS. TWEAKED DOWN
THE LOWS IN SW MN A COUPLE OF DEGS DUE TO CRNT TEMPS...HOWEVER TEMPS
WL LIKELY BE RATHER STEADY IN THAT AREA FOR MUCH OF THE NIGHT. HARD
TO UPDATE SKY COVER WITH NO SAT IMAGERY COMING IN.

FLOOD WATCH WL CONT IN THE ADVISED AREA FOR THE REMAINDER OF THE
NIGHT. THAT ONE IS A NO BRAINER WITH THE KIND OF ECHOES WE HAVE
UPSTREAM.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH JAMES VALLEY AND W 9 PM TO 6 AM TONIGHT.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Jun 10, 4:33 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU JUN 10 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
433 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON FROM WESTERN SOUTH
DAKOTA INTO NEBRASKA. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO
THE EAST THROUGH THE AFTERNOON HOURS...AND INTO SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA AROUND SUNSET...THEN INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY FRIDAY MORNING. THESE
THUNDERSTORMS MAY BRING A THREAT OF LARGE HAIL AND DAMAGING
WINDS...MOSTLY WEST OF A DE SMET TO YANKTON LINE. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED EAST OF THIS LINE.

L

FLOODING...
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS IS EXPECTED OVERNIGHT.
RAINFALL IN EXCESS OF THREE INCHES IS POSSIBLE WEST OF A LINE
FROM DE SMET TO YANKTON.  WITH SATURATED GROUND FROM RAIN ON
TUESDAY NIGHT...THIS AMOUNT OF RAINFALL MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT SEVERE WEATHER THREAT IS EXPECTED TO DEVELOP
ALONG AND EAST OF INTERSTATE 29 ON FRIDAY. LOW PRESSURE IS
EXPECTED TO MOVE EAST ACROSS THE AREA...REACHING SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY LATE AFTERNOON. THE AIR ALONG AND
EAST OF THE LOW IS EXPECTED TO BECOME VERY UNSTABLE DURING THE
AFTERNOON HOURS. THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THE
LOW DURING THE AFTERNOON...NEAR OR EAST OF INTERSTATE 29. DUE TO
THE EXPECTED SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS MAY
DEVELOP INTO SUPERCELLS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS...MAINLY OVER AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:16 PM CDTSevere Thunderstorm WarningFSDCharles Mix29 min
Jun 10, 10:58 PM CDTSevere Thunderstorm WarningFSDDavison32 min
Jun 10, 11:40 PM CDTSevere Thunderstorm WarningFSDHanson, McCook35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.